Do you take OTC 'heartburn' medications?
I know it's great that various Proton Pump Inhibitors (PPI's) have become over the counter (OTC) medications that you can purchase to treat your gastroesophageal reflux disease (GERD), ulcers, and esophageal inflammation with. But, the FDA has issued a new warning to taking these drugs long term, and it just goes to show, that even though a medication is OTC, you still should tell your HCP that you are taking medications, so they can follow-up with you for possible interactions.
The U.S. FDA has recently issued a warning that long-term PPI use causes low magnesium levels in patients. Why is this important? Well, low magnesium can cause muscle spasms, heart arrythmias, seizures, or be completely asymptomatic. It is important that if you have been taking this type of medication (either OTC or prescription), under the supervision of an HCP or not, you should get some blood work done to check your Magnesium levels. And, it is warned that patients taking this medication for a year are at higher risk, but adults taking PPI's for three months have also had low magnesium levels.
What are PPI's?
esomeprazole magnesium (Nexium)
pantoprazole sodium (Protonix)
Does anything increase my risk?
The highest risk is taking PPI's with other common medications such as loop diuretics (furosemide, bumetamide) and thiazide diuretics (hydrochlorothiazide, indapamide). And, when used in conjunction with antihypertensive medications patients are at a higher risk for hypomagnesemia. If you take any of these medications along with a PPI, you should go talk to your HCP and let them know about your risk.
If you notice any of the side effects that are listed above, notice any heart flutters, or if you are just worried about your risk, then please go see your HCP. These medications are used pretty commonly, and more since they have become OTC medications, so I urge you to make your HCP aware of ALL medications that you take when they ask, and let them know about a possible increased risk of low magnesium levels so that you can get treated appropriately!
Yours in Good Health